Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 234, NWS Pittsburgh, PA

August 11, 20214 counties in Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 11, 2021, 3:25 PM EDT for 4 counties in Pennsylvania. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2021, 3:25 PM EDT (19:25 UTC)
Expired
Aug 11, 2021, 4:00 PM EDT
In force
35 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Allegheny County, PA, Fayette County, PA, Washington County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 48 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 3:42 PM EDTTSTM WND DMGMonessen, PATREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.4 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

019 
WUUS51 KPBZ 111925
SVRPBZ
PAC003-051-125-129-112000-
/O.NEW.KPBZ.SV.W.0234.210811T1925Z-210811T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
325 PM EDT Wed Aug 11 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Southeastern Washington County in southwestern Pennsylvania...
  South central Allegheny County in southwestern Pennsylvania...
  Southwestern Westmoreland County in southwestern Pennsylvania...
  Northwestern Fayette County in southwestern Pennsylvania...

* Until 400 PM EDT.

* At 325 PM EDT, a severe thunderstorm was located near Bentleyville,
  or 9 miles southeast of Washington, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines, resulting in some 
           power outages.

* Locations impacted include...
  Bethel Park, Gastonville, South Park Township, Jefferson Hills,
  Monessen, California, Donora, Monongahela, Charleroi, West Newton,
  Bentleyville, and Perryopolis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4001 8019 4016 8021 4030 8004 4023 7973
      4004 7977
TIME...MOT...LOC 1925Z 244DEG 30KT 4011 8008 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
796 
WWUS51 KPBZ 111939
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
339 PM EDT Wed Aug 11 2021

PAC003-051-125-129-112000-
/O.CON.KPBZ.SV.W.0234.000000T0000Z-210811T2000Z/
Washington PA-Allegheny PA-Westmoreland PA-Fayette PA-
339 PM EDT Wed Aug 11 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR SOUTHEASTERN WASHINGTON...SOUTH CENTRAL ALLEGHENY...SOUTHWESTERN
WESTMORELAND AND NORTHWESTERN FAYETTE COUNTIES...

At 339 PM EDT, a severe thunderstorm was located over Monongahela, or
8 miles southeast of Gastonville, moving northeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
Bethel Park, Gastonville, South Park Township, Jefferson Hills,
Monessen, California, Donora, Monongahela, Charleroi, West Newton,
Bentleyville, and Perryopolis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4002 8012 4015 8015 4030 8004 4023 7973
      4004 7977 4002 8000
TIME...MOT...LOC 1939Z 244DEG 30KT 4016 7994 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
001 
WWUS51 KPBZ 111954
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
354 PM EDT Wed Aug 11 2021

PAC003-051-125-129-112004-
/O.EXP.KPBZ.SV.W.0234.000000T0000Z-210811T2000Z/
Washington PA-Allegheny PA-Westmoreland PA-Fayette PA-
354 PM EDT Wed Aug 11 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON...
SOUTH CENTRAL ALLEGHENY...SOUTHWESTERN WESTMORELAND AND NORTHWESTERN
FAYETTE COUNTIES WILL EXPIRE AT 400 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty 
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4002 8012 4015 8015 4030 8004 4023 7973
      4004 7977 4002 8000
TIME...MOT...LOC 1954Z 244DEG 30KT 4020 7982 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 1:33 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 11, 1:33 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
133 PM EDT Wed Aug 11 2021

.SYNOPSIS...
Seasonable warmth, humidity, and periodic showers and thunderstorms
can be expected until cold frontal passage late this week.

&&

.NEAR TERM /THROUGH TONIGHT/...
An easterly propagating line of thunderstorms currently crossing the
region is producing damaging winds in some locations as it interacts
with remaining dry air aloft in the OH Valley, where in spots, DCAPE
values exceed 1000 j/kg. Instability is present, and cold pool
dominance is likely, so some storms may carry damaging wind gusts.

Thunderstorms will be possible later this afternoon and evening
depending on how much instability recovers the remainder of the day
as shortwaves propagate through the Ohio Valley, with above the
climatological norm warmth and plenty of moisture

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Thunderstorm chances continue into Thursday as embedded shortwaves
advance through the base of an elongated trough center near the
Great Lakes.

Temperature wl also continue to be above average with the support of
warm, moist advection. Thursday is still borderline approaching Heat
Advisory headlines as Heat Index values are currently forecasted to
be in the upper-90s in portions of our region.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
A cold front is anticipated to enter the Ohio River Valley late
Friday/early Saturday. Therefore, thunderstorm chances will persist
ahead along the boundary. The frontal passage will moderate
temperature back to climatological norms for the weekend.

Depending on the position of high pressure, showers may return to
the region starting Monday and carry into Tuesday as warm, moist air
returns from the south.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Restrictions likely with afternoon/early evening convection.

.Outlook...
Periodic restrictions in showers/tstms are likely thru Sat with a
series of crossing disturbances.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Aug 11, 6:45 AM EDT, 8 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
645 AM EDT Wed Aug 11 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-121045-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
645 AM EDT Wed Aug 11 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

A Marginal Risk of severe weather is possible today. Damaging wind
gusts are the primary threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Marginal Risk of severe weather is outlooked for Thursday, with
damaging wind being the most prominent threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Aug 11, 2:43 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
243 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     SEWARD                  40.41N  79.02W
08/11/2021                   WESTMORELAND       PA   COUNTY OFFICIAL

            WIRES DOWN ON 9TH ST

&&

EVENT NUMBER PBZ2102101

15
Special weather statement, Aug 11, 3:00 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
300 PM EDT Wed Aug 11 2021

PAZ029-031-WVZ002-003-111930-
Greene-Washington-Brooke-Ohio-
300 PM EDT Wed Aug 11 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
WASHINGTON...NORTHWESTERN GREENE...OHIO AND BROOKE COUNTIES...

At 300 PM EDT, strong thunderstorms were clustered near Valley Grove,
moving northeast at 15 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Washington, Avella, Valley Grove, Wolfdale, Bethany, West Finley,
Claysville, Franklin, West Alexander, Taylorstown, West Middletown,
and Green Hills.

This includes the following highways...
  Interstate 70 in West Virginia between mile markers 11 and 14.
  Interstate 70 in Pennsylvania between mile markers 0 and 16.
  Interstate 79 in Pennsylvania between mile markers 29 and 32.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3996 8044 4006 8058 4035 8054 4011 8015
TIME...MOT...LOC 1900Z 225DEG 15KT 4011 8045
Special weather statement, Aug 11, 3:14 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
314 PM EDT Wed Aug 11 2021

PAZ073>076-111930-
Fayette Ridges-Westmoreland Ridges-Westmoreland-Fayette-
314 PM EDT Wed Aug 11 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
WESTMORELAND AND NORTHEASTERN FAYETTE COUNTIES...

At 314 PM EDT, strong thunderstorms were clustered near Seven
Springs, or 8 miles east of Connellsville, moving southeast at 35
mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Connellsville, South Connellsville, Seven Springs, Dunbar, Everson,
Donegal, Champion, Mill Run, Indian Head, Acme, Jones Mills, and
Laurel Mountain State Park.

This includes Pennsylvania Turnpike between mile markers 85 and 99.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4018 7913 4018 7914 4016 7914 4016 7916
      4012 7917 4011 7918 4012 7921 4010 7923
      4009 7926 3993 7938 3987 7958 4004 7964
      4012 7955 4022 7928 4020 7913
TIME...MOT...LOC 1914Z 305DEG 37KT 4002 7943
Local storm report, Aug 11, 3:16 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
316 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     TSTM WND DMG     DARLINGTON              40.81N  80.42W
08/11/2021                   BEAVER             PA   PUBLIC

            TREES DOWN ON A HOUSE

&&

EVENT NUMBER PBZ2102102

WM
Local storm report, Aug 11, 3:20 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     TSTM WND DMG     3 NE LOWER BURRELL      40.61N  79.67W
08/11/2021                   WESTMORELAND       PA   911 CALL CENTER

            TREES AND WIRES DOWN

&&

EVENT NUMBER PBZ2102103

WM
Local storm report, Aug 11, 3:23 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
323 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     TSTM WND DMG     3 E LAWSON HEIGHTS      40.29N  79.33W
08/11/2021                   WESTMORELAND       PA   911 CALL CENTER

            TREE DOWN

&&

EVENT NUMBER PBZ2102104

WM

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 11:57 AM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence, Washington33 min
Aug 11, 12:15 PM EDTSpecial Weather StatementPBZButler, Lawrence, Mercer, Venango45 min
Aug 11, 12:25 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler, Lawrence, Washington50 min
Aug 11, 12:54 PM EDTSevere Thunderstorm WarningPBZAllegheny, Butler, Washington, Westmoreland36 min
Aug 11, 1:17 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler, Indiana, Westmoreland43 min
Aug 11, 1:30 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington30 min
Aug 11, 1:41 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana, Westmoreland49 min
Aug 11, 2:04 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Westmoreland26 min
Aug 11, 2:11 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington, Westmoreland34 min
Aug 11, 2:30 PM EDTSpecial Weather StatementPBZWestmoreland30 min
Aug 11, 2:47 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland28 min
Aug 11, 3:00 PM EDTSpecial Weather StatementPBZWashington30 min
Aug 11, 3:14 PM EDTSpecial Weather StatementPBZFayette16 min
Aug 11, 3:28 PM EDTSpecial Weather StatementPBZFayette32 min
Aug 11, 3:34 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland26 min
Aug 11, 3:59 PM EDTSpecial Weather StatementPBZWestmoreland31 min
Aug 11, 6:18 PM EDTSpecial Weather StatementPBZMercer27 min
Aug 11, 6:43 PM EDTSpecial Weather StatementPBZMercer32 min
Aug 11, 6:45 PM EDTSpecial Weather StatementPBZLawrence30 min
Aug 11, 7:05 PM EDTSpecial Weather StatementPBZForest, Venango25 min
Aug 11, 7:12 PM EDTSpecial Weather StatementPBZBeaver, Lawrence33 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.